Objectives: We describe three patients recently admitted to our institution with severe hypomagnesaemia and hypocalcaemia and a history of proton pump inhibitor (PPI) therapy.
Patient 1 was admitted with lethargy, anorexia and leg cramps. Medications included a PPI (omeprazole) prescribed for gastritis. Corrected calcium was 1.54 mmol/l (2.152.65) and magnesium 0.25 mmol/l (0.71.0), with a PTH of 1.0 pmol/l (1.66.9) and 25-OH-vitamin D 52 nmol/l. He re-presented five months later with a similar clinical picture; corrected calcium was 1.8 mmol/l, magnesium 0.2 mmol/l. He again received supplementation and PPI was replaced with ranitidine. At discharge, corrected calcium was 2.3 8 mmol/l and magnesium 0.74 mmol/l, with concurrent PTH 11.2 pmol/l. He remains stable.
Patient 2: presented with chest pain and leg cramps. He had been taking a PPI (lansoprazole) for several years for dyspepsia. ECG showed supraventricular tachycardia. Corrected calcium was 1.63 mmol/l, magnesium 0.3 mmol/l and 25-OH-vitamin D was <18 nmol/l. He received supplementation and the PPI was stopped. With normalisation of magnesium levels, PTH was 14.4 pmol/l. Electrolytes were stable on discharge.
Patient 3: developed pyrexia and urinary incontinence while taking anti-psychotics for Korsakoffs psychosis QT prolongation was noted. He was taking a long term PPI (omeprazole) for portal gastropathy. Corrected calcium was 1.55 mmol/l, magnesium 0.22 mmol/l, PTH 4.1 pmol/l and 25-OH-vitamin D <18 nmol/l. Following supplementation and cessation of PPI he was discharged with normal biochemistry (corrected calcium 2.23 mmol/l, magnesium 1.02 mmol/l).
Discussion: There are few cases in the literature of hypocalcaemia in patients on PPI, and most of these were hypomagnesaemic. Hypomagnesaemia can cause functional hypoparathyroidism. The mechanism of magnesium deficiency is unknown but probably involves ileal magnesium malabsorption rather than renal loss. Hypochlorhydria might theoretically impair calcium absorption but this is without experimental support. The hypomagnesaemia may represent an idiosyncratic reaction. PPI are prescribed commonly and our three cases, presenting over a short time period, suggest that the phenomenon may be under-recognised.